Florida, 2007

Tornado in Florida, September 22, 2007

September 22, 2007 · NWS MFL · 1 event in 1 county or zone

Thunderstorms developing along sea breeze boundaries over interior South Florida produced a brief tornado in the Big Cypress Preserve.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Thunderstorms developing along sea breeze boundaries over interior South Florida produced a brief tornado in the Big Cypress Preserve.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 22, 1:39 PM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Sep 22, 1:39 PM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
239 PM EDT SAT SEP 22 2007

.DISCUSSION...HIGH PRESSURE RIDGE WILL BUILD INTO THE EASTERN
STATES BEFORE MOVING INTO THE WESTERN ATLANTIC EARLY NEXT WEEK.
THIS WILL ALLOW THE CONVECTION WHICH EXTENDS OVER THE EASTERN GULF
AND WESTERN CARIBBEAN SEA TO SHIFT WEST AWAY FROM THE AREA. AN
EASTERLY FLOW REGIME WILL SET IN LOCALLY OVER THE NEXT SEVERAL
DAYS ALONG WITH A CONTINUED MOIST ENVIRONMENT. DID NOT MAKE MAJOR
CHANGES TO THE FORECAST...MAINTAINING HIGHEST POPS INTERIOR/GULF
COAST OVER THE NEXT FEW DAYS...WITH ISOLATED ACTIVITY ALONG THE
ATLANTIC COAST AT NIGHT.

DID INCREASE POPS A TAD FOR MONDAY. GFS SHOWS A MID LEVEL
SHORTWAVE MOVING IN FROM THE NORTHEAST AROUND THE EASTERN
PERIPHERY OF THE HIGH WHICH WILL BE POSITIONED ACROSS THE SE
STATES ON MONDAY. THERE IS A WEAK TROUGH AT 700-850MB REFLECTED
IN THE LOWER LEVELS. ALSO...SOUTH FL MAY BE POSITIONED IN THE
DIVERGENCE REGION AT UPPER LEVELS...BETWEEN AN UPPER HIGH TO THE
WEST AND AN UPPER LOW TO THE EAST. THIS COULD PROVIDE A SLIGHTLY
BETTER FOCUS FOR CONVECTION ON MONDAY...SO TRENDED POPS UPWARDS
SIDING CLOSER TO THE GFS THAN THE NAM.

MADE NO CHANGES TO THE EXTENDED FORECAST. GFS SHOWS THE ATLANTIC
HIGH SHIFTING EAST WITH A COLD FRONT MOVING INTO POSSIBLY NORTH FL
BY THE LATTER PART OF THE WEEK. THE LOCAL AREA WILL SEE A LIGHT
WIND FLOW PATTERN THEN WITH SCATTERED MAINLY AFTERNOON/EVENING
THUNDERSTORMS CONTINUING.

&&

.AVIATION...KEPT VCTS UNTIL LATE AFTERNOON THIS PACKAGE AT EAST
COAST TERMINALS DUE TO INSTABILITY AND ACTIVITY ROLLING IN OFF THE
ATLANTIC BEHIND EAST COAST SEA BREEZE...BUT FEEL THIS POSES MAINLY
A SHOWER THREAT. CARRIED VCSH ALL NIGHT EAST COAST TERMINALS AS
SCT SHRA SHOULD FORM OVER THE ATLANTIC WATERS AND ROLL ONTO THE
EAST COAST BEFORE DISSIPATING WITH THE EASTERLY FLOW REGIME. BRIEF
PERIODS OF MVFR CONDITIONS WITH ANY SHOWER/STORM BUT SHOULD NOT
LAST LONG. EXPECT TSTMS TO ORGANIZE OVER THE INTERIOR AND MARCH
TOWARDS KAPF LATE THIS AFTERNOON/EARLY THIS EVENING...BUT NO TEMPO
GROUP YET DUE TO TIMING UNCERTAINTIES. POSSIBLE IFR CIGS/VSBYS AS
THE STORMS MOVE THROUGH...AND MAYBE SOME SFC GUSTS AOA 30 KNOTS.
CLEARING OUT AT KAPF AFTER MID EVENING WITH VFR THROUGH THE
OVERNIGHT.

&&

.MARINE...A GENERAL EASTERLY WIND FLOW WILL PREVAIL ACROSS THE
LOCAL COASTAL WATERS OVER THE NEXT SEVERAL DAYS WITH SPEEDS
GENERALLY IN THE 10-13 KT RANGE. THIS WILL KEEP WAVEHEIGHTS AT 4
FT OR LESS...SO NO HIGHLIGHTS NEEDED.

&&

.FIRE WEATHER...NO CONCERNS DUE TO HIGH LEVELS OF MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  88  77  86 / 40 40 30 50
FORT LAUDERDALE  78  87  79  87 / 40 40 30 50
MIAMI            78  88  78  88 / 40 40 30 50
NAPLES           75  91  74  90 / 40 60 30 50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE WEATHER...57/DG
AVIATION...65/GS
Hazardous weather outlook, Sep 22, 9:28 AM EST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1028 AM EDT SAT SEP 22 2007

FLZ063-066>075-168-172>174-230215-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1028 AM EDT SAT SEP 22 2007

...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TODAY...
...WIND GUSTS 40 TO 50 MPH POSSIBLE IN STRONGEST STORMS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
ACROSS ALL OF MAINLAND SOUTH FLORIDA AND THE ADJACENT COASTAL WATERS.
THIS ACTIVITY WILL DEVELOP OVER THE EASTERN SECTIONS AND MOVE
WESTWARD IN THE AFTERNOON WITH THE HIGHEST CHANCES OVER THE
WESTERN AREAS. OCCASIONAL TO FREQUENT LIGHTNING STRIKES, LOCALLY HEAVY
RAINS AND WIND GUSTS TO NEAR 50 MPH CAN BE EXPECTED IN THE
STRONGEST STORMS.

FLOODING: ATMOSPHERIC MOISTURE CONTINUES TO BE RELATIVELY HIGH OVER
SOUTH FLORIDA. THE STRONGEST STORMS WILL OCCUR OVER THE WESTERN
AREAS OF SOUTH FLORIDA AT THE TIME OF MAXIMUM HEATING AS THE
ACTIVITY MOVES NORTHWEST. FLOODING OF POORLY DRAINED AREAS...
ESPECIALLY ROADWAYS...IS POSSIBLE INTO THE EVENING HOURS. THERE IS
ALSO A SLIGHT CHANCE FOR URBAN TYPE FLOODING OVER THE EAST COAST
METRO AREAS IF HEAVY RAINFALL OCCURS TODAY SINCE THESE AREAS
RECEIVED A LOT OF RAIN YESTERDAY.

WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
OF 40 TO 50 MPH TODAY. THESE WINDS COULD BE STRONG ENOUGH TO BLOW
AROUND LIGHT OBJECTS LEFT OUTDOORS AND DOWN LARGE TREE BRANCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR EACH DAY THROUGH
THE PERIOD. LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL WILL BE
THE MAIN IMPACTS FROM THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR PART OF THE AREA THIS
AFTERNOON IF STRONG STORMS DEVELOP.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Sep 22, 1:43 PM EST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
243 PM EDT SAT SEP 22 2007

FLZ066-067-071-221945-
HENDRY FL-INLAND PALM BEACH COUNTY FL-INLAND BROWARD COUNTY FL-
243 PM EDT SAT SEP 22 2007

...STRONG THUNDERSTORM OVER BIG CYPRESS AND ROTENBERGER...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROTENBERGER WILDLIFE MANAGEMENT AREA...
MOVING NORTHWEST AT 15 MPH.

THIS STORM WILL AFFECT...

ROTENBERGER WILDLIFE MANAGEMENT AREA...
BIG CYPRESS SEMINOLE INDIAN RESERVATION...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...DIME-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2640 8120 2667 8095 2638 8064 2622 8084
TIME...MOT...LOC 1843Z 130DEG 14KT 2635 8084

STRASSBERG
Special weather statement, Sep 22, 4:09 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
509 PM EDT SAT SEP 22 2007

FLZ069-070-222215-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
509 PM EDT SAT SEP 22 2007

...STRONG THUNDERSTORM MOVING ACROSS SOUTH CENTRAL COLLIER COUNTY...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OCHOPEE...MOVING NORTHWEST AT 10 TO 15 MPH.

THIS STORM WILL AFFECT...

OCHOPEE...
CARNESTOWN...
COPELAND...
DEEP LAKE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2590 8166 2613 8152 2594 8120 2581 8126
TIME...MOT...LOC 2109Z 115DEG 12KT 2590 8130

BAXTER

The radar

The Miami radar (KAMX), 108 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Collier

When
September 22, 7:00 PM EST to 7:05 PM EST
Where
Collier County, 3 mi W of Jerome
Rating
EF0
Path length
0.5 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
26.000, -81.398

Numerous reports received by Collier County EOC by motorists along Alligator Alley of a brief tornado touchdown near the intersection of Alligator Alley (I-75) and State Road 29. No damage reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyThe tornado archive for Florida, 2007Warnings in Florida, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60550.